Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Paducah, KY

May 8, 2008Henderson County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 8, 2008, 4:08 PM CDT for Henderson County, Kentucky. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2008, 4:08 PM CDT (21:08 UTC)
Expired
May 8, 2008, 5:15 PM CDT
In force
67 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 8, 1:58 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 8, 1:58 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT THU MAY 8 2008

.DISCUSSION...
TYPICALLY ACTIVE SPRING TIME PATTERN WILL CONTINUE THROUGH NEXT
WEEK. RATHER FLAT ZONAL FLOW THROUGH THE WEEKEND WILL TRANSITION TO
A HIGHLY AMPLIFIED WESTERN RIDGE/EASTERN TROUGH PATTERN LATER NEXT
WEEK. THROUGH THE WEEKEND...A SERIES OF LOW AMPLITUDE 500 MB
SHORTWAVES WILL MOVE EAST ACROSS THE MID/UPPER MISSISSIPPI VALLEY.

THE FIRST IN THE SERIES OF SHORTWAVES WAS CROSSING OUR REGION THIS
AFTERNOON. A WEAK COLD FRONTAL BOUNDARY EXTENDED FROM THE LOWER
WABASH VALLEY...SOUTHWEST ACROSS THE OZARK FOOTHILLS OF SE MISSOURI
EARLY THIS AFTERNOON. AS THE MID LEVEL SHORTWAVE OUTRUNS THIS FRONT
THIS EVENING...LITTLE IN THE WAY OF PRECIPITATION IS EXPECTED TO
ACCOMPANY THE FRONT. EXTENSIVE BREAKS IN THE CLOUD COVER WILL FAVOR
SOME INSTABILITY SHOWERS AND ISOLATED THUNDER UNTIL NOCTURNAL
COOLING/STABILIZATION OCCURS AFTER 00Z.

THE WEAK FRONT WILL BECOME NEARLY STATIONARY OR RETURN SLOWLY NORTH
ACROSS TENNESSEE ON FRIDAY. AT 850 MB...AN EAST TO WEST ORIENTED
TROUGH WILL EXTEND FROM CENTRAL ILLINOIS ACROSS NRN MISSOURI.
SHOWERS AND SCATTERED STORMS ARE LIKELY TO DEVELOP FRIDAY AS A WEAK
500 MB SHORTWAVE MOVES EAST THROUGH THE MID/UPPER MISSISSIPPI
VALLEY. RELATIVELY STABLE LOW LEVELS FOR THIS TIME OF YEAR WILL BE A
LIMITING FACTOR FOR CONVECTIVE DEVELOPMENT...ESPECIALLY WITH THE
SURFACE FRONT TO THE SOUTH OF KENTUCKY.

WEAK SURFACE HIGH PRESSURE WILL BUILD EAST ACROSS THE MID AND UPPER
MISSISSIPPI VALLEY LATE FRIDAY NIGHT AND EARLY SATURDAY...FOLLOWED
BY A SOMEWHAT STRONGER SYSTEM FOR SATURDAY NIGHT AND SUNDAY.

12Z GFS/00Z ECMWF ARE IN GENERAL AGREEMENT THAT A SURFACE LOW WILL
DEEPEN AS IT TRACKS NORTHEAST ACROSS THE MIDWEST SATURDAY NIGHT AND
SUNDAY. 12Z GFS ENSEMBLE MEAN REPRESENTS A GOOD CONSENSUS OF RECENT
MODEL RUNS. SURFACE LOW SHOULD TRACK ROUGHLY ALONG THE INTERSTATE 44
CORRIDOR TO KSTL AREA SATURDAY NIGHT. THE ASSOCIATED SURFACE COLD
FRONT WILL SWEEP EAST ACROSS SE MISSOURI SATURDAY EVENING...AND THE
LOWER OHIO VALLEY LATE AT NIGHT. GIVEN THE TIMING OF THE FRONTAL
PASSAGE DURING THE COOLER NIGHTTIME HOURS...INSTABILITY SHOULD BE A
LIMITING FACTOR FOR STORMS. THE STRENGTH OF THE LOW LEVEL JET DOES
NOT APPEAR SUFFICIENT TO OVERCOME THE EFFECTS OF NOCTURNAL
STABILIZATION. 09Z SREF MEAN INDICATES A STRONGLY VEERED 850
MB FLOW WEAKENING TO 20 KNOTS OR LESS OVERNIGHT. FAIRLY WIDESPREAD
COVERAGE OF SHOWERS/STORMS IS EXPECTED AS THE 500 MB SHORTWAVE DIGS
SOUTHEAST TOWARD THE OHIO VALLEY.

A MORE HIGHLY AMPLIFIED UPPER FLOW PATTERN IS EXPECTED EARLY NEXT
WEEK. DEEP LAYER RIDGE WILL CROSS THE FORECAST AREA
MONDAY...ACCOMPANIED BY SEASONABLY COOL AND DRY AIR.

A DEEP MID LEVEL TROUGH IS FORECAST TO DEVELOP OVER THE MISSISSIPPI
VALLEY BY THURSDAY...THEN POSSIBLY CLOSE OFF OVER THE EASTERN
STATES. TIMING AND LOCATION DIFFERENCES AT THIS TIME RANGE ARE STILL
FAIRLY LARGE. EVEN SO...A PRECIPITATION EVENT APPEARS LIKELY AS THE
DEEPENING TROUGH APPROACHES TUESDAY NIGHT AND WEDNESDAY. MODELS VARY
WITH THE SURFACE PRESSURE PATTERN. 12Z GFS ENSEMBLE MEAN LOOKS
REASONABLE IN TAKING A SURFACE LOW EAST ACROSS
MISSOURI/ILLINOIS/INDIANA WEDNESDAY AND WEDNESDAY NIGHT. THOUGH
MODEL DIFFERENCES ARE LARGE CONCERNING THE SURFACE PRESSURE
PATTERN...THE HIGHLY AMPLIFIED AND STRONG UPPER LEVEL FLOW SUGGESTS
AT LEAST A SLIGHT POTENTIAL FOR SEVERE WEATHER ALONG AND AHEAD OF
THE COLD FRONT WITH THIS SYSTEM.

&&

.AVIATION...
EXPECT MAINLY VFR TO MVFR CEILINGS FOR THE REMAINDER OF THE
AFTERNOON INTO EARLY TONIGHT AS SFC LOW MOVES EAST THROUGH WRN KY.
COULD BE A STRAY AFTERNOON THUNDERSTORM MOVING BY/NEAR ANY TAF SITE
BEFORE THE SYSTEM MOVES EAST OF THE REGION EARLY THIS EVENING. AFTER
THE LOW PASSES...MAY HAVE TO CONTEND WITH SOME LOW STRATUS
DEVELOPING LATER IN THE EVENING OR EARLY FRI MORNING BEFORE SUNRISE.
WINDS WILL SHIFT FROM SOUTH TO NORTH LATER THIS AFTERNOON...THEN DIE
OFF LATER TONIGHT. COULD RESULT IN PATCHY FOG...BUT THINK CLOUDS
WOULD PRECLUDE DENSE FOG DEVELOPMENT LATER TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PUBLIC...MY
AVIATION...GM
Hazardous weather outlook, May 8, 7:29 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
729 AM CDT THU MAY 8 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
729 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE QUAD STATE
REGION TODAY AS A LOW PRESSURE SYSTEM TRACKS OVERHEAD. AN
ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT IN WESTERN
KENTUCKY DOWN NEAR THE TENNESSEE BORDER. DAMAGING WIND GUSTS AND
PENNY SIZED HAIL WOULD BE THE MAIN HAZARDS WITH ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
QUAD STATE SATURDAY NIGHT AS A WARM FRONT LIFTS NORTH INTO THE
REGION. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS APPEAR TO BE
THE MAIN STORM HAZARDS. HOWEVER...ISOLATED TORNADOES CANNOT BE
RULED OUT AT THIS TIME.

OTHERWISE...SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED BETWEEN FRIDAY
AND NEXT WEDNESDAY...ESPECIALLY SATURDAY NIGHT...AND THEN AGAIN
TUESDAY AND WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHWEST KENTUCKY
TODAY...THEN OVER THE ENTIRE QUAD STATE REGION SATURDAY NIGHT INTO
EARLY SUNDAY MORNING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:17 AM CDTRiver Flood WarningPAHWayne, White11 hr

Nearby

Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.